What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 15, 11:47 AM CST, 39 minutes earlier.
Area forecast discussion, Jul 15, 11:47 AM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1247 PM CDT Mon Jul 15 2019
.UPDATE...
Issued at 1247 PM CDT Mon Jul 15 2019
Updated to lower precipitation chances initially early afternoon,
except along the international border where a thunderstorm complex
is ongoing. Storms are already beginning to develop along a line
to the southwest of this complex, and additional storms may
develop ahead of the line due to diurnal heating of the unstable
airmass across the region. Introduced severe thunderstorm wording
for most of the forecast area. Also updated aviation forecast
discussion below.
UPDATE Issued at 633 AM CDT Mon Jul 15 2019
Updated for the 12z Aviation Discussion below.
&&
.SHORT TERM...(Today through Tuesday)
Issued at 413 AM CDT Mon Jul 15 2019
The concern in the short term will again revolve around
thunderstorm chances, their strength, and the amount of rain they
produce.
The MCV that produces the storms overnight continued to move
through northern Wisconsin. There has been some renewed
shower/storm development further west over Washburn County and
storms have been forming over parts of west central Minnesota as
well. MUCAPE values across the Northland remain from 1000-2000
J/KG and with continued moisture transport into the Northland,
albeit not very strong, additional showers/storms will likely form
and dissipate through the morning. The main threat with these
storms will be more heavy rain and small hail due to limited deep
layer shear which was less than 30 knots. A stronger shortwave
will move through southern Manitoba into northwest Ontario today.
This will aid in moving a trough/weak cold front into the
Northland later today into tonight. A better chance for showers
and storms will occur this afternoon into the evening and much of
the guidance is in general agreement on this. MUCAPE values will
increase further this afternoon to 3000-4000 J/KG and plenty of
moisture will be present with surface dew points in the upper
sixties to lower seventies. Deep layer shear will be from 30 to 35
knots, adequate for strong to severe storms given the
instability. The CAMS are in decent agreement with two areas of
focused convection today/this evening. One is over northwest
Wisconsin north of an outflow boundary and in an area of
increasing moisture transport. Storms will likely be present
through much of the day there. The second area will be along the
low level trough/front. Storms are expected to form along this
feature this afternoon then move southeast through the Northland
through the evening. There is decent agreement most of northern
Minnesota will be dry late evening and overnight as the
trough/front passes and low level convergence weakens as winds
veer to northwest. Storm coverage should decrease across our
southern zones as well later tonight but the low level boundary
will remain through northwest Wisconsin into southwest Minnesota
so we will keep at least some low POPs through the night from the
Brainerd Lakes into northern Wisconsin.
The low level boundary will remain near or just south of the
Northland on Tuesday so there will be a chance for more
showers/storms over all but far northern Minnesota through the
day.
Temperatures today will reach the lower eighties to around ninety.
It will be muggy and heat indices will be from 90 to 100 across
much of the area. Highs Tuesday will be in the eighties but the
humidity will be lower, especially across most of northern
Minnesota which will see surface dew points in the lower to middle
sixties with some upper fifties in the Arrowhead.
.LONG TERM...(Tuesday night through Sunday)
Issued at 413 AM CDT Mon Jul 15 2019
Warm and muggy conditions to continue through much of the extended
with some additional rounds of showers and storms, some of which
could be strong to severe Wednesday afternoon into Thursday morning.
The overall pattern continues to show numerous mid-level shortwaves
that will translate through the region during the Tuesday night
through Thursday night time frame. Similar to the last few days,
there continues to be some discrepancies between the forecast
guidance, but there is some consensus for a strong system to move
through the Northland Wednesday afternoon into Thursday morning,
possibly in the form of an MCS. A mid-level shortwave, with some
deep large-scale lift, will advance through the region Wednesday
afternoon and evening. During the evening hours, a 30 to 40 knot
nocturnal low-level jet should be in play to support strong moisture
transport, which should lead to the threat for flash flooding
Wednesday evening through the overnight hours Thursday morning. Pwat
values could range between 1.7" to 2.2", which would be >97% of
climatology per the NAEFS precipitable water climate anomalies.
Moreover, moderate instability could be possible as well, with
values of mixed-layer CAPE in the 2000 to 3000 J/kg range, as well
as favorable effective bulk shear values. There is some uncertainty
regarding the potential for severe storms and flash flooding as this
will depend on the influence of previous storm coverage and
convective feedback. Both the 15.00z GFS and ECMWF models have high
localized QPF amounts, while the 15.00z NAM has very little in the
way of QPF, so it is unclear how this scenario will pan out.
Chances for showers and storms will continue for Thursday and early
Friday, but the instability doesn't appear to be quite as high as
for Wednesday into Thursday morning. Gusty westerly winds are
expected on Friday as the region becomes sandwiched between low
pressure to the east and high pressure building in from the west,
tightening the surface pressure gradient. Some drier conditions
could move back in for Friday afternoon through Saturday as the high
pressure builds into the region.
Heat indices will hover around the mid to upper 80s away from Lake
Superior over much of the extended forecast period. Some relief from
the heat and humidity is possible over the upcoming weekend, with
dew points dipping back into the upper 50s to lower 60s, quite a bit
lower than the upper 60s and lower 70s we have been experiencing. High
temperatures could fall to closer to seasonal averages, with values
in the upper 70s and lower 80s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1247 PM CDT Mon Jul 15 2019
Mainly VFR conditions through early afternoon, but becoming MVFR
to IFR at times through the day and into the early evening due to
scattered thunderstorms developing along and ahead of a cold
front. During storms conditions may become IFR for a period of
time with gusty winds possible. As the cold front moves from north
to south this evening skies will gradually clear out, with fog
developing towards midnight and later at some sites. Went with fog
at most sites with MVFR to IFR visibility based on anticipated
widespread rainfall coverage. Skies clear out and VFR conditions
will prevail for most of the day Tuesday at most sites. Winds
southwest gusting to near 20 knots ahead of the cold front today,
then northwest 5 to 10 knots this evening after the cold front
passes. Becoming calm late night, then a weak northwest to west
wind around 5 knots on Tuesday.
&&
.MARINE...
Issued at 413 AM CDT Mon Jul 15 2019
The main concern over western Lake Superior today continues to be
for chances of strong to severe thunderstorms, mainly late this
afternoon through the evening hours. The main threats will be large
hail and strong gusty winds in excess of 33 knots, along with
frequent cloud-to-water lightning. Aside from the storms, winds will
mainly be from the south to southeast today between 5 to 10 knots,
becoming more southwesterly this evening. Winds should increase to
between 10 to 15 knots along the South Shore this evening. Waves 2
feet or less. Some smaller chances of showers and thunderstorms will
be possible for Tuesday, but will mainly be confined to the South
Shore. Severe weather is not expected at this time for Tuesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 86 63 85 62 / 50 50 20 30
INL 89 58 82 60 / 90 30 10 30
BRD 90 66 84 67 / 40 40 20 40
HYR 85 64 84 64 / 70 70 30 30
ASX 88 66 84 63 / 60 60 20 30
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&
UPDATE...JJM
SHORT TERM...Melde
LONG TERM...JTS
AVIATION...JJM
MARINE...JTS
Hazardous weather outlook, Jul 15, 3:32 AM CST, 8 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
432 AM CDT Mon Jul 15 2019
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-161030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
432 AM CDT Mon Jul 15 2019
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Today and Tonight
Thunderstorms will occur again today into tonight across the
Northland. Thunderstorms this morning will pose mainly a heavy
rain and pea to dime size hail threat but storms this afternoon
through late evening will be capable of producing large hail,
damaging wind, and more heavy rainfall.
Heat indices will be from 90 to 100 this afternoon over much of
the area.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Thunderstorms will be possible through much of the upcoming week,
some strong to severe, especially Wednesday afternoon through
Wednesday night. The main threats will be large hail, damaging
winds, and frequent lightning. Flash flooding will also be
possible Wednesday night.
Conditions will remain warm and muggy through the week, with heat
indicies approaching 90 degrees for areas away from Lake Superior.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotters may be needed this afternoon into the late
evening.
LSZ121-140>148-161030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
432 AM CDT Mon Jul 15 2019
This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.
.DAY ONE...Today and Tonight
Another round of thunderstorms will be possible over western Lake
Superior this afternoon and evening, with some storms strong to
severe. The main threats will be large hail, strong gusty winds in
excess of 33 knots, and frequent cloud-to-water lightning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Several rounds of thunderstorms are forecast during much of this
week. Some storms could be strong to severe, with gusty winds, large
hail, and frequent cloud-to-water lightning the main threats.
Melde/JTS
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Jul 15, 10:20 AM CST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Duluth MN
1120 AM CDT Mon Jul 15 2019
MNZ010-151630-
Koochiching-
1120 AM CDT Mon Jul 15 2019
...SEVERE THUNDERSTORMS APPROACHING KOOCHICHING COUNTY...
At 1113 AM CDT, severe thunderstorms were along a line extending
from 12 miles southwest of Warroad, to 26 miles southwest of
Roosevelt, to 8 miles south of Grygla, and moving east at 45 mph.
These storms are capable of producing damaging winds and large hail.
Locations impacted include...
Birchdale, Manitou, and Franz Jevne State Park.
A Severe Thunderstorm Warning is in effect for northern portions of
Beltrami and all of Lake of the Woods counties. Should these storms
maintain their current strength and movement, a warning for
Koochiching County will eventually be needed for damaging winds and
large hail within the next hour.
LAT...LON 4870 9435 4871 9429 4869 9425 4866 9425
4865 9423 4864 9400 4863 9392 4813 9411
4813 9443 4867 9443 4871 9442 4871 9438
TIME...MOT...LOC 1613Z 259DEG 39KT 4876 9547 4847 9539 4818 9557
HuyckSpecial weather statement, Jul 15, 10:31 AM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Duluth MN
1131 AM CDT Mon Jul 15 2019
MNZ010-151645-
Koochiching-
1131 AM CDT Mon Jul 15 2019
...SEVERE THUNDERSTORMS APPROACHING KOOCHICHING COUNTY...
At 1129 AM CDT, severe thunderstorms were along a line extending
from 6 miles west of Roosevelt, to 21 miles southwest of Williams,
to 14 miles southeast of Grygla, and moving east at 45 mph.
These storms are capable of producing damaging winds and large hail.
Locations impacted include...
Birchdale, Manitou, and Franz Jevne State Park.
A Severe Thunderstorm Warning is in effect for northern portions of
Beltrami and all of Lake of the Woods counties. Should these storms
maintain their current strength and movement, a warning for
Koochiching County will eventually be needed for damaging winds and
large hail within the next hour.
LAT...LON 4870 9435 4871 9429 4869 9425 4866 9425
4865 9423 4864 9400 4863 9392 4813 9411
4813 9443 4867 9443 4871 9442 4871 9438
TIME...MOT...LOC 1629Z 259DEG 39KT 4879 9524 4849 9516 4821 9535
HuyckSpecial weather statement, Jul 15, 10:49 AM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Duluth MN
1149 AM CDT Mon Jul 15 2019
MNZ010-151700-
Koochiching-
1149 AM CDT Mon Jul 15 2019
...SEVERE THUNDERSTORMS APPROACHING KOOCHICHING COUNTY...
At 1149 AM CDT, strong thunderstorms were along a line extending from
near Williams, to 16 miles southwest of Baudette, to 11 miles
northwest of Lower Red Lake, and moving east at 45 mph.
These storms are capable of producing damaging winds and large hail.
Locations impacted include...
Birchdale, Loman, Manitou, and Indus.
A Severe Thunderstorm Warning is in effect for northern portions of
Beltrami and all of Lake of the Woods counties. Should these storms
maintain their current strength and movement, a warning for
Koochiching County will eventually be needed for damaging winds and
large hail within the next hour.
LAT...LON 4871 9429 4869 9425 4866 9425 4865 9423
4863 9384 4857 9380 4853 9382 4852 9379
4812 9417 4809 9442 4871 9442
TIME...MOT...LOC 1649Z 255DEG 39KT 4882 9492 4850 9477 4805 9520
HuyckSpecial weather statement, Jul 15, 11:53 AM CST, 33 minutes before
Special Weather Statement
National Weather Service Duluth MN
1253 PM CDT Mon Jul 15 2019
MNZ010-151815-
Koochiching-
1253 PM CDT Mon Jul 15 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KOOCHICHING
COUNTY...
At 1253 PM CDT, a strong thunderstorm was 7 miles south of Waskish,
moving east at 25 mph.
Wind gusts up to 50 mph, nickel size hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with this storm.
This storm will remain over mainly rural areas of southwestern
Koochiching County.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4819 9442 4823 9429 4797 9419 4795 9442
TIME...MOT...LOC 1753Z 254DEG 23KT 4805 9452
Huyck
Local storm report, Jul 15, 11:57 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1257 PM CDT MON JUL 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM TSTM WND GST 2 E BIRCHDALE 48.63N 94.07W
07/15/2019 M46 MPH KOOCHICHING MN MESONET
MESONET STATION MN026 BRICHDALE MN-11 MILE
POST 157.
&&NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843343, 843344, 843345, 843346, 843347, 843348, 843349, 843351, 843352, 843353, 843354.